Tennessee, 2009Heavy Snow in Tennessee, December 18 to 19, 2009
December 18 to 19, 2009 · NWS MRX · 11 events in 11 counties and zones
An area of low pressure tracked into the region from the south combined with cold air resulting in heavy snow across the area. The heaviest snow fell over the higher elevations where 10-12 inches was reported.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked into the region from the south combined with cold air resulting in heavy snow across the area. The heaviest snow fell over the higher elevations where 10-12 inches was reported. The valley locations received up to 4 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 18, 6:19 PM EST, 41 minutes earlier.
Area forecast discussion, Dec 18, 6:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EST FRI DEC 18 2009
.AVIATION...
TRI...MODERATE SNOW WILL PRODUCE LIFR CONDITIONS THROUGH MOST OF
THE NIGHT. WE SHOULD SEE THE LIFT DECREASING AFTER 06Z...AND SOME
DRIER AIR MOVES INTO THE UPPER LEVELS...WHICH SHOULD LEAD TO THE
SNOW BEING LIGHTER AND CONDITIONS IMPROVING TO IFR. CONTINUED
DRYING ALOFT AS THE LOW PRESSURE SYSTEM MOVES AWAY SHOULD END THE
SNOW BY 18Z...BUT MVFR CIGS SHOULD LINGER.
CHA AND TYS...PRECIP SHOULD BE MAINLY RAIN THROUGH THE
EVENING...PRODUCING IFR CIGS AND MVFR VIS. TYS MAY SEE A CHANGE TO
SNOW FOR A BRIEF PERIOD BEFORE THE PRECIP ENDS AROUND 09Z. PLENTY
OF LOW LEVEL MOISTURE WILL RESULT IN OVERCAST MVFR CIGS THROUGH
SATURDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR THE
FOLLOWING ZONES: CHEROKEE...CLAY.
TN...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
COCKE SMOKY MOUNTAINS...HANCOCK...HAWKINS...JOHNSON...
MORGAN...NORTHWEST CARTER...NORTHWEST GREENE...SCOTT TN...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SULLIVAN...UNICOI...WASHINGTON TN.
WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ SATURDAY FOR
THE FOLLOWING ZONES: ANDERSON...BLEDSOE...EAST POLK...
GRAINGER...HAMBLEN...JEFFERSON...KNOX...LOUDON...MARION...
NW BLOUNT...NORTH SEVIER...NORTHWEST COCKE...ROANE...
SEQUATCHIE...SOUTHEAST MONROE...UNION.
VA...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGSHazardous weather outlook, Dec 18, 5:40 AM EST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 AM EST FRI DEC 18 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
540 AM EST (440 AM CST) FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM OVER THE NORTHERN GULF OF MEXICO WILL MOVE
NORTHEAST ALONG THE CAROLINA COAST BY TONIGHT. THIS SYSTEM WILL
BRING SIGNIFICANT SNOWFALL ACCUMULATIONS ACROSS THE MOUNTAINS...
NORTHEAST TENNESSEE...AND SOUTHWEST VIRGINIA BY TONIGHT. LIGHTER
SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ELSEWHERE OUTSIDE OF THESE
AREAS.
PLEASE SEE THE LATEST WINTER WEATHER STATEMENT (MEMWSWMRX) FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH
SUNDAY...WITH ADDITIONAL LIGHT SNOWFALL ACCUMULATIONS POSSIBLE IN
THE HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL REPORTS THIS WEEKEND.
DMG
Heavy Snow, Hancock
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Hancock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.524, -83.222 (the zone’s center; the record gives no point)
Law enforcement personnel reported 5 to 6 inches of snow fell across the county.
Heavy Snow, Washington
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Law enforcement personnel reported 4 to 6 inches of snow fell across the county.
Heavy Snow, Northwest Carter
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Northwest Carter forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Law enforcement personnel reported 5 to 6 inches of snow fell across the valley.
Heavy Snow, Southeast Carter
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Southeast Carter forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Law enforcement personnel reported around 10 inches of snow fell across the mountains at Roan Mountain.
Heavy Snow, Sevier/Smoky Mountains
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Law enforcement personnel reported up 5 inches of snow fell across the higher elevations.
Heavy Snow, Hawkins
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Hawkins forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.441, -82.945 (the zone’s center; the record gives no point)
Law enforcement personnel reported 8 to 10 inches of snow fell across the county.
Heavy Snow, Sullivan
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
Law enforcement personnel reported 6 to 8 inches of snow fell across the county.
Heavy Snow, Unicoi
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Unicoi forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
Law enforcement personnel reported 8 to 12 inches of snow fell across the county.
Heavy Snow, Johnson
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Johnson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Law enforcement personnel reported 6 to 8 inches of snow fell across the valley and 8 to 12 inches in the mountains.
Heavy Snow, Campbell
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Campbell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.404, -84.149 (the zone’s center; the record gives no point)
Law enforcement personnel reported 3 to 6 inches of snow fell across the county.
Heavy Snow, Cocke/Smoky Mountains
- When
- December 18, 7:00 PM EST to December 19, 6:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Reported by
- Newspaper
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
The Newport Plain Talk newspaper reported up 7 inches of snow fell across the higher elevations.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 205599, 205600, 205601, 205603, 205604, 205605, 205606, 205607, 205608, 205890, 207938.